Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 9:10 PM CDT for Mahaska County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 9:10 PM CDT (02:10 UTC)
- Expired
- Apr 18, 2002, 10:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 190210 SVRDSM IAC123-190300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 909 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1000 PM CDT * AT 905 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF NEW SHARON...OR ABOUT 36 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTH OF NEW SHARON AROUND 925 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM FRIDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4150 9286 4133 9287 4132 9243 4151 9244 JAW/KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:00 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 18, 9:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT THU APR 18 2002 CURRENT UPDATED ZFP INCLUDES THE CLEARING OF TORNADO WATCH 113 FROM ALL THE CWA AND THE ISSUANCE OF SVR WATCH 118. .DSM...NONE FAB
In the hours before
Local storm report, Apr 18, 3:27 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT THU APR 18 2002
LATE REPORTS FROM 4/17-4/18 EVENT
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 3 W DEDHAM IA 1 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.
1008 PM 1 W MANNING IA 1 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.
1200 AM HAVELOCK IA 1 INCH HAIL
04/18/02 POCAHONTAS REPORTED BY STORM
SPOTTER.Local storm report, Apr 18, 5:20 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 1 E RANDALL IA 1 INCH HAIL
04/18/02 HAMILTON REPORTED BY STORM
SPOTTER.Special weather statement, Apr 18, 7:55 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 755 PM CDT THU APR 18 2002 IAZ006-007-016-017-024>027-035>037-045>048-057>060-070>072-081- 190200- ...TORNADO WATCH #113 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... ADAIR ADAMS AUDUBON BOONE BUTLER CARROLL CASS CERRO GORDO DALLAS FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT MADISON POLK STORY WEBSTER WINNEBAGO WORTH WRIGHT IAZ028-038-039-049-050-061-062-073>075-082>084-092>095-190200- ...TORNADO WATCH #113 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE COUNTIES OF... BLACK HAWK BREMER CLARKE DECATUR GRUNDY JASPER LUCAS MAHASKA MARION MARSHALL POWESHIEK RINGGOLD TAMA TAYLOR UNION WARREN WAYNE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 58 min |
| Apr 18, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 26 min |
| Apr 18, 7:04 PM CDT | Tornado Warning | DMX | Jasper | 56 min |
| Apr 18, 7:10 PM CDT | Tornado Warning | DMX | Black Hawk | 50 min |
| Apr 18, 7:24 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 51 min |
| Apr 18, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 52 min |
| Apr 18, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Apr 18, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.